Migraines & Headaches Community
Blood Pressure Meds?
About This Community:

This forum is for questions and support regarding migraine and headache issues such as: abdominal migraines, headaches caused by allergies, cluster headaches, headaches, headaches in children, migraine headaches, sinus headaches, tension headaches, visual disturbances.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Blood Pressure Meds?

My doctor gave me one of the calcium channel blocker medicines (Diltiazem) to try as a preventative. Since I started taking it, I have been feeling exhausted. No matter how much I sleep every night, I am waking up tired. As the day progresses, I just get more tired. Has anyone taken this class of meds and experienced this side effect? I can't figure out what else could be making me so tired... thanks
Tags: pamelor
Related Discussions
8 Comments Post a Comment
Blank
Avatar_n_tn
Hi,
Diltiazem is known to cause dizziness, lightheadedness, excessive tiredness as side effects in quite a few individuals taking the medication. In case the symptoms are persistent and troublesome , consult your physician and ask him to put you on a different class of antihypertensive medication. Also is your blood pressure under control now, because a fluctuation in your blood pressure could also cause these symptoms. Do you have any associated symptoms or clinical features or are you on any other medication? Goodluck.
Blank
Avatar_n_tn
Hi,
Yes diltiazem can cause excessive tiredness although it is not very common. Why are you taking diltiazem? To prevent what?
Blank
Avatar_m_tn
Hi, are you a known Hypertensive, why has your doctor been giving you this drug. have proper diet and take lot of oral fluids, pls check your blood sugar level also. do exercise and relax.
Blank
341042_tn?1244780027
The diltiazem was prescribed to try to prevent my migraines. I don't have any problems with my blood pressure. I was also given Elavil to help with migraines, depression, and nerve pain in jaw. The migraines are less frequent and less severe now, but I am always sleepy, exhausted and hungry (I think this is from the Elavil, I've heard it makes you crave sweets and stuff.) It's a relief to have some of the pain subside, but I can't function like this. Anyone know of any meds similar to Elavil, but without these side effects?
Blank
Avatar_n_tn
Nikki-If Elavil is making you too sleepy and that is common.  And from personal experience I can tell you it does make you crave sweets.  But- it is excellent for Migraine prevention and lowering the serverity in general.  Since Elavil is too much - there is a another tricyclic antidepressent that actually turns into Elevil in your system (I'm shaky on the pharmacology side of the explanation) but anyway - works very good, is a trycyclic like Elavil and is called Pamelor. What dosage of Elavil are you on.  It could be a problem with the diltiazem with Elavil.  You could call Walgreens right now and ask the pharmacist.  If you don't have high BP, many, many people only take one tricyclic and have good control over the Migraine.  Also, during a Migraine attack you may have a BP spike but that is only because of the pain or even anxiety that is common with Migraine.  I'm not a doctor but I say ask the doc if you can drop the BP med and either try to stay on the Elevil or ask for Pamelor.  Many people have switched from Elevil to Pamelor.  BTW:  only 25% of those who take Elevil have increased appetite.  Yes, I who love Elevil are one of the 25% - Life is so unfair.  Take Care.
Blank
Avatar_m_tn
Amitriptyline (Elavil) is metabolized into nortiptyline (Pamelor), which is the active metabolite.  Elavil and Pamelor have similar side effect profiles, but Elavil's side effects are usually worse, since the amitriptyline circulates in your system until it gets converted into nortiptyline.  Ask your doctor to switch you to generic nortiptyline if the Elavil's side effects are bothersome.  

Both Elavil and Pamelor are older drugs, so they are fairly inexpensive. Newer antidepressants have been created to perform the same functions but with far fewer side effects.  You may want to ask your doctor to let you try one of these newer drugs (especially if samples are available). If you can afford the higher drug costs, one of the newer drugs ought to be able to help you with fewer, less severe side effects.

Other calcium channel blockers are also available, and may cause less drowsiness.  Ask about switching these as well.

Good luck!

Jeff
Blank
Avatar_n_tn
Hoping you would respond - I knew you would have the exact pharmacology.  If the newer, less side effect medicines you are referring to are the SSRI's then my verdict is still out.  In other words, my opinion is skewed based on my own usage.  I have no luck with SSRI's for Migraine - did help with anxiety.  Gained a ton of weight, sex drive problems, and trying to get off of them resulted in a feeling in my brain like neurons firing every few minutes.
Blank
Avatar_m_tn
hi.my father has been diagnosed as having coronary artery spasm.he is currently taking diltiazem,today i noticed mild pitting edema on his shins.there is no component of heart failure or renal disorder.can it b due to dilatiazem?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Migraines & Headaches Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
620923_tn?1416285879
Blank
selmaS
Allentown, PA
10389859_tn?1409925468
Blank
Foggy2
Avatar_m_tn
Blank
Ball123
1780921_tn?1416842066
Blank
flipper336
Chandler, AZ
7530528_tn?1415842914
Blank
AKC_75
TX
Avatar_m_tn
Blank
Eddie1994
PA